NURS 6501 Discuss Alterations in Cellular Processes
The 16 year old boy demonstrated severe allergic reaction to the drugs administered. Genetics play a significant role in drug allergy reactions. Drug allergy occurs as a simultaneous reaction between the drug and the immune system. HLA alleles are the risk factors that aid the development of severe allergic reaction after drug administration (Finberg & Guharoy, 2012).. Identifying people showing severe allergic reactions that could be fatal helps in improving patient care.
Immediately after taking the drugs the boy complained of swelling of his tongue and lips, difficulty breathing with audible wheezing. This could be as a result of body reaction with the administrated drug which was amoxicillin. It could also be a side effect of the drug taken. Some drugs such as ACE inhibitors are known to produce the common side effect of having a swollen tongue. The boy presented the specific described symptoms due to being hypersensitive to amoxicillin drugs. When the boy was exposed to amoxicillin, which is the specific allergen in this scenario, his body produces specific antibodies. The produces antibodies are Basophils found in the blood streams (Pourpak et al.,2008). The allergen introduced in the body joined together with the basophils bringing about an antibody-antigen reaction. This resulted to the breakage of the basophils which instigated the occurrence of swelling of the tongue and lips, difficulty in breathing and audible whizzing. During drug allergic reactions, the cells that are involved include the basophils, mast cells and eosinophil. Mast cells are responsible for getting lid of the allergen by releasing mediators such as cytokines and histamine (Finberg & Guharoy, 2012). The mediators are responsible for the symptoms that appear to signify the allergic reaction. The health provider should have assessed whether the boy was allergic to amoxicillin by carrying out the antibiotic test before prescribing the drugs. An antibiotic prescription to the boy could have yielded different results.
Finberg, R. W., & Guharoy, R. (2012). Understanding Drug Allergies and Drug Toxicities. In Clinical Use of Anti-infective Agents (pp. 85-96). Springer, New York, NY.
Pourpak, Z., Fazlollahi, M. R., & Fattahi, F. (2008). Understanding adverse drug reactions and drug allergies: principles, diagnosis and treatment aspects. Recent patents on inflammation & allergy drug discovery, 2(1), 24-46.
Read a selection of your colleagues’ responses.
By Day 6 of Week 1
Respond to at least two of your colleagues on 2 different days and respectfully agree or disagree with your colleague’s assessment and explain your reasoning. In your explanation, include why their explanations make physiological sense or why they do not
Note: For this Discussion, you are required to complete your initial post before you will be able to view and respond to your colleagues’ postings. Begin by clicking on the “Post to Discussion Question” link and then select “Create Thread” to complete your initial post. Remember, once you click on Submit, you cannot delete or edit your own posts, and you cannot post anonymously. Please check your post carefully before clicking on Submit!
Main Discussion Post: Week One
In this week’s particular scenario, a 16-year-old boy with an unremarkable history and no allergies is diagnosed with streptococcal pharyngitis after a proper physical examination and a rapid strep test is performed. Due to the patient’s lack of allergies, he is given an amoxicillin 500 mg to take every 12 hours for 10 days. He takes his first dose upon arriving home and develops an immediate response of swelling to his tongue and lips and difficulty breathing. He receives emergency treatment for his reaction after 911 is notified. The purpose of this discussion is to explain the highlighted disease in this scenario.
It can be deduced from the scenario that the 16-year-old boy had an anaphylactic reaction to the oral amoxicillin, an aminopenicillin. Having been in use since the 1970s, they are recognized as the most common cause of drug-induced delayed rashes, drug viral interactions, and infrequently, true IgE-mediated reactions (Blumenthal et al., 2019). The literature surrounding genetics and allergic reactions is sparse, but what can be found indicates that there is no strong connection between the two. The only significant information relative to this details that patients of self-determined European ancestry report more IgE-mediated hypersensitivity reactions, with the frequency of documented drug allergy being higher in adult women of self-reported European ancestry (Blumenthal et al., 2019). Female predominance has been stable across several studies relative to antibiotic allergies. No sex effect has been demonstrated in children (Blumenthal et al., 2019). In other words, I have deduced that genetics are not responsible for the amoxicillin reaction exhibited by the boy in the scenario.
Patient Presentation, Symptoms, and Physiological Response
As mentioned previously, the patient immediately developed swelling of the tongue and lips, as well as difficulty breathing, after his initial dose of amoxicillin. Physiologically speaking, angioedema results in inflammation and increased vascular permeability (Pier & Bingemann, 2020). Angioedema can be histamine-mediated or non-histamine-mediated. In the instance of the aforementioned scenario, the patient’s presentation is consistent with histamine-mediated angioedema (Kanani et al., 2018). This type can be allergic, pseudoallergic, or idiopathic. With anaphylaxis, the process is essentially the same, but also includes bronchospasm (Pier & Bingemann, 2020). As with hypersensitivity reactions, the immune system responds in an exaggerated and inappropriate manner towards an antigen or allergen (Justiz-Vaillant & Zito, 2019); in this case, it is the amoxicillin. According to Justiz-Vaillant and Zito (2019), the cause of the hypersensitive reaction is unknown, but may be indicative of lifestyle changes, a lack of breastfeeding, and air pollution.
The Cells Involved in the Process
In type I hypersensitivity reactions, antibiotic-specific IgE in this case, binds to Fc-epsilon-RI receptors that are present on mast cells and basophils (Maker et al., 2019). Once this is done, histamine is triggered and released, along with leukotrienes and other mediators, to cause vasodilation and increased capillary permeability. Any future antibiotic exposure leads to mast cell and basophil degranulation (Maker et al., 2019). In the instance of true anaphylaxis to amoxicillin, the patient is to be directed to avoid all penicillins and beta-lactams except aztreonam until further testing can be done (cite Penicillin allergy). It is also recommended to desensitize urgently if necessary or order immediate skin-testing.
Regarding characteristics that would change my response to the scenario, I mentioned previously that genetic studies were more available regarding adult females. In that case, I would be more inclined to investigate the patient’s genetic history by obtaining lab values where necessary. However, the treatment plan would essentially remain the same initially, with treating the immediate problem, followed by skin-testing. I would venture to say that the results of the genetic testing could easily sway the direction of future treatment, but desensitization would still be a likely route.
Blumenthal, K. G., Peter, J. G., Trubiano, J. A., & Phillips, E. J. (2019). Antibiotic allergy. The Lancet, 393(10167), 183–198. https://doi.org/10.1016/s0140-6736(18)32218-9
Pier, J., & Bingemann, T. A. (2020). Urticaria, angioedema, and anaphylaxis. Pediatr Rev, 41, 283-92.
Kanani, A., Betschel, S. D., & Warrington, R. (2018). Urticaria and angioedema. Allergy, Asthma & Clinical Immunology, 14(S2). https://doi.org/10.1186/s13223-018-0288-z
Justiz-Vaillant, A. A., & Zito, P. M. (2019). Immediate hypersensitivity reactions. In StatPearls. Treasure Island, FL: StatPearls Publishing. Retrieved from https://www.ncbi.nlm.nih.gov/books/NBK513315/
Maker, J. H., Stroup, C. M., Huang, V., & James, S. F. (2019). Antibiotic Hypersensitivity Mechanisms. Pharmacy, 7(3), 122. https://doi.org/10.3390/pharmacy7030122